Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Quad Cities, IA

April 5, 1997Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 2:56 PM CST for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 2:56 PM CST (20:56 UTC)
Expired
Apr 5, 1997, 3:40 PM CST
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:17 PM CSTThunderstorm Wind 61Davenport, IA
Apr 5, 3:20 PM CSTThunderstorm Wind 61Davenport, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 052057 RRA
SVRMLI
IAC031-139-163-ILC161-052140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  CEDAR COUNTY - EAST CENTRAL IOWA
  MUSCATINE COUNTY - EAST CENTRAL IOWA
  SCOTT COUNTY - EAST CENTRAL IOWA
  ROCK ISLAND COUNTY - NORTHWESTERN ILLINOIS

* UNTIL 340 PM CST
 
* SOME LOCATIONS AFFECTED

  MUSCATINE
  TIPTON
  WALCOTT
  METRO QUAD CITIES

* AT 253 PM CST RADAR INDICATED A SEVERE THUNDERSTORMS EXTENDING
  FROM IOWA CITY TO NEAR MUSCATINE TO 35 MILES SOUTH OF THE QUAD
  CITIES MOVING NORTH AT 45 MILES AN HOUR.

* THE STORMS WILL BE AT MUSCATINE BY 300 PM...NEAR TIPTO|N AND
  WALCOTT BY 315 PM...AND MOVE THROUGH THE QUAD CITIES BETWEEN
  320 PM AND 335 PM .

THESE ARE DANGEROUS STORMS WITH HIGH WINDS.  TAKE SHELTER IF YOU
ARE IN THEIR PATH.

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 5, 2:15 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CST SAT APR 5 1997

WILL KEEP SHORT AS SVR STRMS NOW LIFTING N THRU SOUTHERN PORTION
OF CWA.  STORMS ARE REFLECTION OF STRONG QG FORCING THRU 21Z...
LIFTING TO N EDGE CWA BY 00Z.  UPPER SUPPORT FRONT FRONT LEFT QUAD
OF JET...GOOD SPEED SHEER AT MID AND LOW LEVELS...AND DEW POINTS
60 OR BETTER AT SURFACE.

SKIES WILL CLEAR TEMPORARILY SOUTHERN 2/3'S CWA TONIGHT...WITH BRAKES
FURTHER N ALSO...BEFORE WRAP-AROUND BRINGS OVERCAST SKIES BACK SUNDAY
A.M.  WINDS WILL STRENGHTEN OUT OF WEST LATER TONIGHT...AND WILL BE
JUST BELOW HIGH WIND THRESHOLD SUNDAY MIDDAY AND AFTN.  CAA WILL HOLD
OFF TIL SUNDAY.  TRENDING TEMPS IN CURRENT ZONES FOR SUNDAY STILL GOOD
IDEA.  MOS MIN'S TONIGHT MAY BE BASED ON FALLING TEMPS LATER IN MORNING
ON SUNDAY SO MIGHT WANT TO SHADE A CATEGORY ABOVE MOS FOR TONIGHT.

CID 45/20   DBQ 42/50   MLI 46/30   BRL 47/20

ARKELL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:54 PM CSTSevere Thunderstorm WarningDVNLee31 min
Apr 5, 2:03 PM CSTSevere Thunderstorm WarningDVNDes Moines47 min
Apr 5, 2:23 PM CSTSevere Thunderstorm WarningDVNLouisa42 min
Apr 5, 2:40 PM CSTSevere Thunderstorm WarningDVNBenton, Johnson, Linn45 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningDVNCedar44 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNDelaware, Jones43 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNBuchanan43 min
Apr 5, 3:28 PM CSTSevere Thunderstorm WarningDVNClinton47 min
Apr 5, 3:48 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson42 min
Apr 5, 3:28 PM CSTSevere Thunderstorm WarningDVNHenry, Whiteside47 min
Apr 5, 3:53 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Apr 5, 4:15 PM CSTSevere Thunderstorm WarningDVNStephenson45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.